Ask an expert
Question

24 Jul 2010

Is my 5 year old being over medicated?
I have a five year old son who has a slight asthma problem.

His mom and I got divorced 2 years ago and the thing that is really bothering me is that I have now come to notice the excessive amount of medication she is giving him.

His really not a sickly little boy and is very active and able to run around and play outside with out getting out of breath or getting an asthma attack.

His on my medical aid and I am shocked to see that his mom is getting over the counter medication for him on a weekly some times daily basis.

I basically want to know how healthy is it for a 5 year old to be taking so much medication and antibiotics. She also has him at a doctor almost once a month and insists on antibiotics every time. I see my son every second weekend. And have never even noticed him to be sick, I would not even have known that he was if I had not seen the medical aid print out of the amount of times he was at the doctor or the medication he was taking. He does not weez or cough excessively.

Here is just a small amount of the medication she is giving him on a regular basis.

Lacson
Betanoid Syrup
Coryx Paediatric Syrup
Iliadin Nose Drops
Clenil Aqueous Nasal Spray
Ponstel
Dimetapp
Adco Mefenamic Acid
Orticvine Menthol Nasal Spray
Pulmicort Neb
Alcophyllex
Acc200
Nitepax
mucospek
demizin

Apart from these he is chronic medication that he gets monthly I don''t know what these are but it consists of 3 different medications to help keep his chest open.

I am concerned that to much medication could case him more harm than good.
Answer 1,027 views
Expert
CyberDoc
cyberdoc

01 Jan 0001

Jacques

Wow! Your son is definately over-medicated and the combination of all these medicines can have serious effects on his health and development. You should consult a paediatrician with all the relevant information and list of medication. He/she should evaluate the necessity for chronic medication. I suggest that all the over the counter medication should be stopped immediately, as the long term use of most of them will cause the opposite effect as what you are using them for.

Regards




Dr Anrich Burger
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9433 votes
No
68% - 19974 votes
Vote